Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 243, NWS Tulsa, OK

October 6, 2016Osage County, Pawnee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 6, 2016, 8:07 PM CDT for Osage County, Pawnee County, Oklahoma. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2016, 8:07 PM CDT (01:07 UTC)
Expired
Oct 6, 2016, 9:00 PM CDT
In force
53 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Osage County, OK, Pawnee County, OK

The radar

The Vance AFB radar (KVNX), 116 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 2:31 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2423 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

855 
WUUS54 KTSA 070107
SVRTSA
OKC113-117-070200-
/O.NEW.KTSA.SV.W.0243.161007T0107Z-161007T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
807 PM CDT THU OCT 6 2016

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OSAGE COUNTY IN NORTHEASTERN OKLAHOMA...
  NORTHWESTERN PAWNEE COUNTY IN NORTHEASTERN OKLAHOMA...

* UNTIL 900 PM CDT

* AT 807 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES SOUTHEAST OF ARKANSAS CITY TO 4 MILES SOUTH
  OF TONKAWA...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PAWHUSKA...                       FAIRFAX...
  SHIDLER...                        RALSTON...
  BURBANK...                        ELGIN...
  GRAINOLA...                       FORAKER...
  PEARSONIA...                      BIGHEART...
  SOUTHERN KAW LAKE...              WEBB CITY...
  APPERSON...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 9611 3648 9641 3648 9703 3651 9703
      3653 9698 3655 9690 3658 9689 3660 9692
      3658 9698 3659 9705 3660 9704 3668 9706
      3670 9703 3668 9694 3675 9689 3674 9683
      3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 0107Z 263DEG 43KT 3701 9693 3662 9730 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
782 
WWUS54 KTSA 070128
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
828 PM CDT THU OCT 6 2016

OKC113-117-070200-
/O.CON.KTSA.SV.W.0243.000000T0000Z-161007T0200Z/
OSAGE OK-PAWNEE OK-
828 PM CDT THU OCT 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN OSAGE AND NORTHWESTERN PAWNEE COUNTIES...

AT 828 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTHEAST OF GRAINOLA TO 5 MILES SOUTHEAST OF
PONCA CITY...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IN OR NEAR THE PATH INCLUDE...
FAIRFAX...                        SHIDLER...
RALSTON...                        BURBANK...
ELGIN...                          GRAINOLA...
FORAKER...                        PEARSONIA...
SOUTHERN KAW LAKE...              WEBB CITY...
APPERSON...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 9611 3648 9669 3648 9703 3651 9703
      3653 9698 3655 9690 3658 9689 3660 9692
      3658 9698 3659 9705 3660 9704 3668 9706
      3670 9703 3668 9694 3675 9689 3674 9683
      3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 0128Z 269DEG 44KT 3698 9662 3665 9701 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:42 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 6, 6:42 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
642 PM CDT THU OCT 6 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Generally VFR to MVFR conditions are expected through the valid
period at area TAF sites as a cold front sweeps through eastern
Oklahoma and western Arkansas tonight. Thunderstorms associated
with this frontal boundary will affect area TAF sites with the
greatest chances occurring at the NE sites. Gusty northerly winds
will be the highlight of the TAFs during the day on Friday.

&&

.PREV DISCUSSION... /Issued 310 PM CDT THU OCT 6 2016/

DISCUSSION...
Most recent surface analysis shows sfc low over central KS with
dry line trailing into northwest OK, and strong cold front into
TX/OK panhandle region. In addition, an outflow boundary
resulting from morning storm complex continues to lift north
through far northern OK. This boundary marked by enhanced backing
of low level winds along KS/OK border, and a few severe storms
have developed this afternoon near intersection of cold front and
outflow boundary. These storms will have enhanced severe potential
trough this evening, including a limited tornado threat.

Additional storms are expected to develop along the advancing cold
front and move into northeast Oklahoma later this evening. Swath
of heavy rainfall that occurred north of Pawnee-Nowata line this
morning has left saturated soils in this area. While storms
tonight expected to be progressive in nature, even brief period of
rainfall rates 1-2 inches per hour will be enough to produce
quick-onset flash flooding...thus a flash flood watch has been
issued through tonight. Expect a weakening trend in storms later
tonight as they progress southeast into less favorable
environment, with rain chances tapering sharply toward far
southeast OK and western AR.

Front will usher in a much cooler airmass Friday with low rain
chances lingering in southeastern areas Friday morning. Clearing
skies and lighter winds will lead to the coolest temps so far of
the season by Saturday morning, with many colder spots dipping
into the mid-upper 30s. A period of quiet weather will follow for
several days with temperatures eventually warming back to above
normal levels by the end of next week. A couple of weak impulses
in increasingly zonal flow will likely have little moisture to
work with, thus a dry forecast will be maintained.

&&

.TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch until 4 AM CDT Friday for OKZ054>056-059.

AR...None.
&&

AVIATION...10
Hazardous weather outlook, Oct 6, 4:55 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT THU OCT 6 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
455 PM CDT THU OCT 6 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...REMAINDER OF THIS AFTERNOON THROUGH TONIGHT.

TORNADO.
	RISK...LIMITED.
	AREA...NORTHWEST OF INTERSTATE 44 AND WEST OF HIGHWAY 75.
	ONSET...EARLY EVENING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...MAINLY ALONG AND NORTHWEST OF INTERSTATE 44.
	ONSET...EARLY EVENING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...ALONG AND NORTHWEST OF INTERSTATE 44.
	ONSET...EARLY EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...ALONG AND NORTHWEST OF INTERSTATE 44.
	ONSET...EARLY EVENING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...

THUNDERSTORMS HAVE DEVELOPED NORTHWEST OF THE AREA ACROSS NORTH-
CENTRAL OKLAHOMA AND SOUTHEAST KANSAS LATE THIS AFTERNOON. THESE
STORMS WILL SPREAD SOUTHEAST INTO PARTS OF NORTHEAST OKLAHOMA THIS
EVENING. A FEW OF THE THUNDERSTORMS MAY BE SEVERE...MAINLY ALONG AND
NORTHWEST OF INTERSTATE 44...WITH HAIL TO 2 INCHES IN DIAMETER...
WIND GUSTS TO 70 MPH...AND LOCALLY HEAVY RAIN BEING THE PRIMARY
THREATS. AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE THROUGH
EARLY EVENING WEST OF HIGHWAY 75.  OVERALL THUNDERSTORM COVERAGE AND
THE POTENTIAL FOR SEVERE WEATHER IS EXPECTED TO WANE AFTER MIDNIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY THROUGH WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...

A FEW ISOLATED THUNDERSTORMS MAY BE ONGOING FRIDAY MORNING ACROSS
PARTS OF SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...BUT SEVERE
WEATHER IS NOT EXPECTED.

MUCH COOLER AND DRIER WEATHER WILL FOLLOW THE COLD FRONT FOR
FRIDAY AFTERNOON INTO THE EARLY PART OF THE WEEKEND. A WARM UP
WILL BEGIN THIS WEEKEND...WITH TEMPERATURES LIKELY TO BE WITHIN A
FEW DEGREES OF NORMAL VALUES EARLY NEXT WEEK.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Oct 6, 2:29 PM CDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
229 PM CDT THU OCT 6 2016

OKZ054-062000-
OSAGE OK-
229 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
300 PM CDT...

AT 229 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
GRAINOLA...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
GRAINOLA...

LAT...LON 3700 9649 3684 9668 3688 9675 3700 9675
TIME...MOT...LOC 1929Z 216DEG 24KT 3696 9672

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 8:43 PM CDTSpecial Weather StatementTSAOsage, Pawnee47 min
Oct 6, 9:14 PM CDTSpecial Weather StatementTSANowata, Osage, Pawnee, Washington46 min
Oct 6, 9:17 PM CDTAreal Flood AdvisoryTSACraig, Nowata, Osage, Pawnee, Washington118 min
Oct 6, 9:46 PM CDTSpecial Weather StatementTSACraig, Nowata, Ottawa44 min
Oct 6, 10:13 PM CDTSpecial Weather StatementTSACraig, Ottawa32 min
Oct 6, 10:36 PM CDTSpecial Weather StatementTSACreek39 min
Oct 6, 11:42 PM CDTAreal Flood AdvisoryTSACraig, Creek, Nowata, Osage, Ottawa, Pawnee and 3 more3 hr
Oct 7, 12:15 AM CDTAreal Flood AdvisoryTSACreek, Mayes, Muskogee, Okfuskee, Okmulgee, Rogers and 2 more4 hr
Oct 7, 2:29 AM CDTAreal Flood AdvisoryTSACherokee, McIntosh, Muskogee, Okmulgee, Pittsburg, Sequoyah and 1 more4 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.